Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 52, NWS Gaylord, MI

July 31, 1999Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 1999, 2:50 AM EDT for Mackinac County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1999, 2:50 AM EDT (06:50 UTC)
Expired
Jul 31, 1999, 3:50 AM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Mackinac County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 12:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 310650 RRA
SVRAPN
MIC097-310750-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
250 AM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 350 AM EDT

* AT 247 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF ST IGNACE  OR 6 MILES SOUTHWEST
OF GROS CAP... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  GROS CAP AROUND 255 AM EDT
  ST IGNACE AROUND 300 AM EDT
  MACKINAC ISLAND AROUND 305 AM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BAK/FARINA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:10 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 12:10 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1210 AM EDT SAT JUL 31 1999

WILL UPDATE ALL ZONES TO HEADLINE SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 5 AM EDT. GIVEN UPSTREAM COVERAGE OF TSTMS AND HIGH
PWAT...WILL GO WITH CATEGORICAL POPS AND WILL MENTION HEAVY RAIN
POSSIBLE ALL SECTIONS.

.APX...SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 5 AM EDT.

ROWLEY

In the hours before

Special weather statement, Jul 30, 11:57 PM EDT, 2 hours 53 minutes before
MIZ008-015>036-041-042-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1157 PM EDT FRI JUL 30 1999

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 500 AM FOR THE FOLLOWING LOCATIONS...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM CENTRAL UPPER
MICHIGAN TO EASTERN WISCONSIN AT MIDNIGHT WILL MOVE EAST AROUND
30 MPH AND REACH A SAULT STE MARIE TO CHARLEVOIX TO TRAVERSE CITY LINE
BETWEEN 200 AND 400 AM. THESE THUNDERSTORMS WILL THEN CONTINUE EAST
AND AFFECT NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN TOWARD DAYBREAK.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE SQUALL LINE THUNDERSTORMS
WILL BE WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR TELEVISION FOR FURTHER INFORMATION.

HURLEY
Local storm report, Jul 31, 2:32 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
232 AM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    LELAND                    MI    60 MPH TSTM GUST
07/31/99   LEELANAU                        POWER LINES DOWN
                                           COUNTYWIDE PER
                                           SHERIFF
Local storm report, Jul 31, 2:32 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
232 AM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    LELAND                    MI    60 MPH TSTM GUST
07/31/99   LEELANAU                        POWER LINES DOWN
                                           COUNTYWIDE PER
                                           SHERIFF
Local storm report, Jul 31, 2:41 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
241 AM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    HARBOR SPGS               MI    75 MPH TSTM GUST
07/31/99   EMMET                           LARGE PARK BENCHES
                                           RIPPED FROM GROUND AND
                                           THROWN
Local storm report, Jul 31, 2:41 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
241 AM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    HARBOR SPGS               MI    75 MPH TSTM GUST
07/31/99   EMMET                           LARGE PARK BENCHES
                                           RIPPED FROM GROUND AND
                                           THROWN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:08 AM EDTSevere Thunderstorm WarningAPXMackinac62 min
Jul 31, 1:21 AM EDTSevere Thunderstorm WarningAPXChippewa94 min
Jul 31, 1:34 AM EDTFlash Flood WarningAPXMackinac3 hr
Jul 31, 1:42 AM EDTSevere Thunderstorm WarningAPXLeelanau63 min
Jul 31, 2:08 AM EDTSevere Thunderstorm WarningAPXCharlevoix, Emmet82 min
Jul 31, 2:08 AM EDTSevere Thunderstorm WarningAPXAntrim82 min
Jul 31, 2:11 AM EDTSevere Thunderstorm WarningAPXGrand Traverse64 min
Jul 31, 2:13 AM EDTSevere Thunderstorm WarningAPXKalkaska77 min
Jul 31, 2:27 AM EDTSevere Thunderstorm WarningAPXCheboygan, Crawford, Otsego78 min
Jul 31, 2:50 AM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle75 min
Jul 31, 3:06 AM EDTSevere Thunderstorm WarningAPXChippewa69 min
Jul 31, 3:18 AM EDTSevere Thunderstorm WarningAPXWexford37 min
Jul 31, 3:23 AM EDTSevere Thunderstorm WarningAPXMissaukee47 min
Jul 31, 3:31 AM EDTSevere Thunderstorm WarningAPXKalkaska44 min
Jul 31, 3:41 AM EDTSevere Thunderstorm WarningAPXCrawford59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.